Hail, Holt
- When
- September 2, 4:17 PM CST
- Where
- Holt County, 8.83 mi NNE of Stuart
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.720, -99.070
An area of low pressure moved east through western Nebraska and into north central Nebraska by late afternoon to become the focus for severe thunderstorms. During peak heating, thunderstorms developed with severe thunderstorms producing several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An area of low pressure moved east through western Nebraska and into north central Nebraska by late afternoon to become the focus for severe thunderstorms. During peak heating, thunderstorms developed with severe thunderstorms producing several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 2, 2:40 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT WED SEP 2 2009 .DISCUSSION... UPPER LOW DROPPING SSE ACROSS CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...WITH A WEAK SURFACE REFLECTION CENTERED JUST SOUTHEAST OF PIERRE. TROUGH/COLD FRONT EXTENDS SOUTHEAST FROM THIS WEAK SURFACE LOW ACROSS CENTRAL NEBRASKA...AND THIS WILL SERVE AS THE FOCUS FOR TSTM DEVELOPMENT. MOISTURE CONVERGENCE INCREASING A BIT ALONG THE BOUNDARY ATTM...WITH SOME CU JUST STARTING TO DEVELOP. OVERALL THE BEST CHANCE FOR PRECIP TONIGHT WILL BE AS THE UPPER LOW DRIFTS INTO NORTHEAST NEBRASKA LATER THIS EVENING. PWAT VALUES EXPECTED NEAR 1.5 INCHES IN THIS AREA...AND SOME HEAVIER BOUTS OF RAIN ARE POSSIBLE. NOT EXPECTING EXTREMELY HEAVY AMOUNTS OF RAIN...BUT TOTALS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS HOLT...BOYD...WHEELER AND GARFIELD COUNTIES. FURTHER SOUTHWEST...MORE ISOLATED ACTIVITY WILL BE POSSIBLE INVOF THE TROUGH/COLD FRONT. BEST CHANCES FOR THIS WILL BE ALONG AND EAST OF HWY 83. SHEAR AND INSTABILITY ARE SUCH THAT A SEVERE STORM OR TWO CONTAINING SUPERCELL CHARACTERISTICS WILL BE POSSIBLE. UPPER LOW WILL CONTINUE DRIFTING SOUTH ON THURSDAY...WITH NORTHEAST NEBRASKA STILL SEEING SOME WRAP AROUND SHOWERS DURING AT LEAST THE FIRST HALF OF THE DAY. TEMPS WILL BE COOL ACROSS THE NORTHEAST...AND MODEL GUIDANCE SUGGESTED 60S SEEMS REASONABLE GIVEN THE ABUNDANT CLOUD COVER AND SHOWERS. UPPER LOW SHOULD HAVE DRIFTED FAR ENOUGH SOUTH OF THE AREA FRIDAY NIGHT THAT PRECIPITATION SHOULD HAVE ENDED...BUT CLOUDS WILL LINGER ACROSS THE SOUTHEAST PART OF THE AREA. NOW FOR LABOR DAY WEEKEND...IT APPEARS WEATHER WILL BE QUITE PLEASANT. IT WILL BE A BIT BREEZY...AS SOUTH WINDS DEVELOP AHEAD OF A DEEPENING LEEWARD TROUGH. TEMPS SHOULD RANGE FROM THE UPPER 70S TO LOWER 80S SATURDAY...AND WARM INTO THE 80S SUNDAY AND MONDAY. NEXT SYSTEM TO APPROACH THE AREA TUESDAY. GFS IN GOOD AGREEMENT WITH IT/S ENSEMBLES...SO WILL TREND THE TIMING OF THE SYSTEM IN THAT DIRECTION. ECMWF NOW ALSO COMING INTO LINE WITH THE GFS AND ENSEMBLES...AND APPEARS THE BEST CHANCE OF RAIN/TSTMS WILL BE WITH THE COLD FRONTAL PASSAGE ON TUESDAY NIGHT. HIGHS WILL REMAIN IN THE 80S TUESDAY...AND NEAR 80 ON WEDNESDAY. && .AVIATION... AS THE LOW SLIDES SOUTHEAST INTO NE NEB THIS EVENING...THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL NEB. THIS HAS A POSSIBILITY TO IMPACT THE KVTN TERMINAL...AND WILL BE MONITORED CLOSELY FOR AN AMENDMENT TO INCLUDE THUNDER FOR THIS EVENING. FURTHER SOUTH THE TROUGH WILL DRIFT ACROSS THE KLBF TERMINAL...AND WHILE HAVE KEPT THE TAF VFR FOR NOW...IF A SHOWER/THUNDERSTORM DEVELOP A BRIEF MVFR CONDITION IS POSSIBLE. TONIGHT STORM CHANCE DIMINISHES...HOWEVER RESIDUAL MOISTURE WILL HELP TO DEVELOP MVFR/IFR STRATUS...MAINLY NEAR LOW PRESSURE. THIS IS EXPECTED TO IMPACT KVTN...HOWEVER REMAIN NORTH AND EAST OF KLBF AT THIS TIME. TOMORROW CLOUDS WILL BE SLOW TO LIFT AS LOW SLOWLY DRIFTS ACROSS EASTERN NEB. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE DISCUSSION/PUBLIC...TAYLOR/SHULTZ AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT WED SEP 2 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT WED SEP 2 2009 /232 PM MDT WED SEP 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTHEAST OF A LINE FROM SPRINGVIEW...SOUTHWEST THROUGH STAPLETON...NORTH PLATTE...AND IMPERIAL. A FEW STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. MOST OF THE STORMS WILL DIMINISH WITH SUNSET...BUT IN THE SPENCER AND ONEILL AREAS THE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE NIGHT. IN THIS PORTION OF NORTH CENTRAL NEBRASKA...LOCALLY HEAVY RAIN OF 1 TO 2 INCHES COULD OCCUR BY THURSDAY MORNING AS AN AREA OF LOW PRESSURE SLOWLY MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY IN THE ONEILL AREA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK AS AN AREA OF LOW PRESSURE APPROACHES THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER PARTS OF THE AREA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE SCHULTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT WED SEP 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 10 NNE STUART 42.73N 99.06W
09/02/2009 E0.50 INCH HOLT NE PUBLIC
&&
BTAYLORThe North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew over a privacy fence and broke off small tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188450, 188454, 188451, 188452, 188453.